Affiliations: Gihoku General Hospital
University Hospitals of Cleveland
Correspondence to: Tadashi Arai, MD, Department of Internal Medicine, Gihoku General Hospital, 1187-3 Takatomi-Cho Yamagata, Gifu 501-2105, Japan
To the Editor:
We read with interest the report by Abramson and Gilkeson (July
1999)1 regarding the benign metastasizing leiomyoma (BML).
We report herein our experience of natural decrease of BML in size.
A 52-year-old woman was admitted to our hospital due to abnormal
shadows found on chest roentgenograms (Fig 1,
top left), and CT (Fig 1, bottom left) detected a
number of pulmonary nodules in whole lung fields. Her medical history
included uterine myomectomy at the age of 43 years. A thoracoscopic
lung biopsy revealed leiomyomatous tumors that were histologically
similar to the uterine myoma removed 9 years previously. The final
diagnosis was BML. The values of estrogen and progesterone receptors in
the resected specimen were 136.9 fmol/mg and 5.6 fmol/mg, respectively.
Although we recommended treatments such as hormone therapy, she
strongly refused them. Therefore, she was discharged from hospital on
the condition that she would be followed up on an outpatient basis.
After that, she was not seen for about 1 year, and she visited the
outpatient department on July 13, 1999. Chest roentgenogram (Fig 1,
top right) and CT (Fig 1, bottom right) showed
significantly reduced tumors in size. When asked if she had noted any
prominent changes since leaving the hospital, she informed us that she
had undergone menopause. The serum estrogen and serum progesterone
levels before menopause were 20.4 μg/dL and 1.5 ng/mL, which
decreased to 4.3 μg/dL and 0.3 ng/mL after menopause, respectively.
BML is said to be hormone dependent2–3; therefore, the
present case suggests that menopause may play a role in the natural
decrease of its size.
The authors present a very interesting case of spontaneous
regression of benign metastasizing leiomyoma (BML). BML may contain
estrogen and progesterone receptors and is thought to be hormone
responsive.1The literature includes instances in which
pulmonary lesions may regress spontaneously or after hormonal
manipulation (surgical oophorectomy and medical treatment such as
progesterone or anti-estrogen therapy).2–3 In addition,
the effects of natural hormonal changes in women (pregnancy, menopause)
on tumor growth have been described. For example, a case of a
30-year-old pregnant woman with presumed BML demonstrated spontaneous
regression of pulmonary nodules during pregnancy and into the
postpartum period.4 On the other hand, the lesions in our
patient showed no significant change in size despite separate 6- to
12-month trials of tamoxifen, progesterone, and an aromatase inhibitor
(anastrozole). This occurred in spite of the presence of positive
estrogen and progesterone receptors on smooth muscle cells. Although
there are cases that suggest that menopause may play a role in the
decrease of tumor size, other growth factors may contribute.
Become a CHEST member and receive a FREE subscription as a benefit of membership.
Individuals can purchase this article on ScienceDirect.
Individuals can purchase a subscription to the journal.
Individuals can purchase a subscription to the journal or buy individual articles.
Learn more about membership or Purchase a Full Subscription.
Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 24
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a reminder to the email address on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.